Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 220, NWS Nashville, TN

August 5, 2005Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2005, 8:19 PM CDT for Rutherford County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 8:19 PM CDT (01:19 UTC)
Expired
Aug 5, 2005, 8:45 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:30 PM CDTTSTM WND DMG9 S Murfreesboro, TNAROUND THE CHRISTIANA AREA, 4 TO 5 ROADS WITH TREES BLOWN DOWN ON OR ACROSS ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 060119
SVROHX
TNC149-060145-
/O.NEW.KOHX.SV.W.0220.050806T0119Z-050806T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
819 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO

* UNTIL 845 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF MURFREESBORO...AND MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLEVILLE BY 845 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3570 8631 3587 8636 3582 8675 3560 8668

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT FRI AUG 5 2005

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO POP UP ACROSS THE MID
STATE THIS AFTERNOON AS WEAK COLD FRONT DRIFTS SOUTHEASTWARD FROM THE
OHIO VALLEY. TEMPS WERE IN THE LOW TO MID 90S...WITH UPPER 80S ON THE
PLATEAU.

EXPECT FRONT TO STALL/WASH OUT OVER THE AREA THIS WEEKEND. 12Z GFS
AND NAM CONTINUE TO BRING UP AREA OF LOW PRESSURE AND DEEPER MOISTURE
FROM THE GULF. 20Z WV/IR IMAGE ALREADY SHOWING MOISTURE AND
CONVECTION MOVING NORTHWARD FROM THE GULF. WITH THIS COMBINATION...
HAVE SCATTERED POPS ACROSS THE AREA THRU SATURDAY NIGHT. EXPECT
MOISTURE TO HANG OUT OVER US THRU THE WORK WEEK...SO HAVE KEPT
ISOLATED/SCATTERED POPS EACH DAY.

EXPECT TEMPS SLIGHTLY BELOW CLIMATOLOGY THRU THE MIDDLE OF NEXT WEEK.
HAVE ONLY SLIGHTLY MODIFIED TEMPS FROM PREVIOUS FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    71  88  70  87 /  40  40  30  40
CLARKSVILLE  70  89  70  88 /  40  40  30  30
CROSSVILLE   67  85  67  83 /  40  40  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/VIRTS
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT FRI AUG 5 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
TONIGHT AS A COLD FRONT APPROACHES THE AREA. MOST OF THE STORMS WILL
PRODUCE HEAVY DOWNPOURS AND FREQUENT LIGHTNING...HOWEVER A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AS A FRONTAL
SYSTEM STALLS OVER THE REGION AND DISSIPATES. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...ISOLATED STORMS MAY BECOME
SEVERE PRIMARILY DURING THE HEATING OF THE AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED...BUT
ANY REPORTS OF ISOLATED SEVER WEATHER WOULD BE APPRECIATED BY THE
NATIONAL WEATHER SERVICE.

13

In the hours before

Local storm report, Aug 5, 6:37 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
637 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MOUNT PLEASANT          35.55N 87.19W
08/05/2005  1.50 INCH        MAURY              TN   BROADCAST MEDIA

&&

JCOHEN
Special weather statement, Aug 5, 6:42 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
642 PM CDT FRI AUG 5 2005

TNZ032-064-060045-
DE KALB-PUTNAM-
642 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WERE AFFECTING WESTERN PUTNAM COUNTY AND
WILL SHORTLY MOVE INTO DE KALB COUNTY....

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BAXTER AND ANOTHER STORM 10
MILES SOUTH OF BAXTER. STORMS WERE MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORM.

31
Special weather statement, Aug 5, 7:09 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT FRI AUG 5 2005

TNZ028-062-060100-
RUTHERFORD-WILSON-
709 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS IN SOUTHEAST WILSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED ABOUT 5 MILES SOUTH OF LEBANON.
THIS THUNDERSTORM WAS MOVING TO THE SOUTHWEST AT ABOUT 10 MILES
PER HOUR. EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINS...GUSTY WINDS OF 35 TO 40 MPH AND POSSIBLY SMALL HAIL. THE
THUNDERSTORM WILL REACH THE SMYRNA AND LA VERGNE AREA BETWEEN 7:45
AND 8:00 PM CDT.

ORCHANIAN
Special weather statement, Aug 5, 7:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT FRI AUG 5 2005

TNZ095-060130-
GILES-
728 PM CDT FRI AUG 5 2005

...A STRONG THUNDERSTORM WAS AFFECTING GILES COUNTY...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF PULASKI...MOVING WEST AT 5
MPH. THIS STORM WILL TRACK 10 MILES NORTH OF PULASKI AROUND 8 PM CDT.

EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINS...GUSTY WINDS OF 35 TO 40 MPH AND POSSIBLY SMALL HAIL.

31
Special weather statement, Aug 5, 8:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
805 PM CDT FRI AUG 5 2005

TNZ075-060145-
BEDFORD-
805 PM CDT FRI AUG 5 2005

...A STRONG THUNDERSTORM WAS AFFECTING BEDFORD COUNTY...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM LOCATED NORTHEAST OF SHELBYVILLE...MOVING
SOUTHWEST AT 15 MPH. THIS STORM WILL PASS OVER AND NEAR SHELBYVILLE
WITHIN 30 MINUTES.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

31
Local storm report, Aug 5, 8:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     8 NW CENTERVILLE        35.88N 87.55W
08/05/2005                   HICKMAN            TN   TRAINED SPOTTER

            CB ANTENNA BLOWN DOWN AND LARGE BRANCHES BLOWN DOWN

&&

JCOHEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:13 PM CDTSevere Thunderstorm WarningOHXBedford32 min
Aug 6, 1:56 PM CDTSevere Thunderstorm WarningOHXSumner, Warren34 min
Aug 6, 1:58 PM CDTSevere Thunderstorm WarningOHXWarren32 min
Aug 6, 2:20 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner40 min
Aug 6, 3:11 PM CDTSevere Thunderstorm WarningOHXLawrence34 min
Aug 6, 3:35 PM CDTSevere Thunderstorm WarningOHXMaury25 min
Aug 6, 4:42 PM CDTSevere Thunderstorm WarningOHXHickman33 min
Aug 6, 5:19 PM CDTSevere Thunderstorm WarningOHXHumphreys26 min
Aug 6, 5:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith23 min
Aug 6, 5:47 PM CDTSevere Thunderstorm WarningOHXWilson28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.